A. RAPOPORT, M.D., M.A., F.R.C.P. (C); L. W. WHITE, M.D.; G. N. RANKING, M.B., CH.B., F.R.C.S., F.R.C.S. (C)
It has long been recognized that phenacetin overdosage can produce hematological disturbances such as hemolytic anemia, methemoglobinemia, and sulfhemoglobinemia. Symptoms of nervous system disturbance, such as headache, irritability, depression, tremor, and emotional lability, also have been noted.
That kidney damage could result from chronic phenacetin overdosage was first reported in 1953 by Spühler and Zollinger (1), who observed that many patients with chronic interstitial nephritis gave a history of excessive intake of phenacetin-containing analgesics. Moeschlin, also of Switzerland (2), reported 55 cases of chronic phenacetin abuse in 2400 hospital admissions during a 2-year period. Eight of the 55 patients had
A. RAPOPORT, L. W. WHITE, G. N. RANKING. Renal Damage Associated with Chronic Phenacetin Overdosage. Ann Intern Med. 1962;57:970–980. doi: 10.7326/0003-4819-57-6-970
Download citation file:
Published: Ann Intern Med. 1962;57(6):970-980.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use